Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Birmingham, AL

May 3, 20094 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at May 3, 2009, 1:42 PM CDT for 4 counties in Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2009, 1:42 PM CDT (18:42 UTC)
Expired
May 3, 2009, 3:53 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 031842
FFWBMX
ALC007-073-117-125-032145-
/O.NEW.KBMX.FF.W.0022.090503T1842Z-090503T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BIBB COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...CENTREVILLE...BRENT...
  JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...TRUSSVILLE...
  MOUNTAIN BROOK...LEEDS...IRONDALE...HUEYTOWN...HOOVER...HOMEWOOD...
  GARDENDALE...FULTONDALE...FAIRFIELD...BIRMINGHAM...BESSEMER...
  SHELBY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WILSONVILLE...PELHAM...MONTEVALLO...
  HELENA...COLUMBIANA...CHELSEA...CALERA...ALABASTER...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...

* UNTIL 445 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 20 MILES SOUTH OF MERTZ...OR    
  9 MILES WEST OF MARION...MOVING NORTHEAST AT 55 MPH. FLOODING WILL 
  BE POSSIBLE WITH TWO SEPARATE STORMS MOVING THROUGH THE AREA. RAIN 
  MAY END SHORTLY IN A FEW AREAS...HOWEVER HEAVIER RAIN WILL MOVE    
  BACK IN FROM THE SOUTHWEST.


* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...  
  WEST CENTREVILLE AND BRENT BY 210 PM CDT...
  ASHBY AND BRIERFIELD IRONWORKS PARK BY 225 PM CDT...
  WILTON AND UNIVERSITY OF MONTEVALLO BY 230 PM CDT...
  CALERA...MONTEVALLO AND AMERICAN VILLAGE BY 235 PM CDT...

LAT...LON 3352 8783 3353 8767 3356 8765 3361 8746
      3359 8732 3352 8732 3352 8727 3372 8703
      3380 8670 3376 8658 3325 8644 3310 8651
      3306 8660 3308 8688 3294 8689 3283 8715
      3287 8742 3301 8742 3303 8775 3332 8783

$$
1 follow-up statement
000 
WGUS74 KBMX 032053
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT SUN MAY 3 2009

ALC007-073-117-125-032102-
/O.CAN.KBMX.FF.W.0022.000000T0000Z-090503T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIBB AL-SHELBY AL-TUSCALOOSA AL-JEFFERSON AL-
353 PM CDT SUN MAY 3 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JEFFERSON...
TUSCALOOSA...SHELBY AND BIBB COUNTIES...

LAT...LON 3352 8783 3353 8767 3356 8765 3361 8746
      3359 8732 3352 8732 3352 8727 3372 8703
      3380 8670 3376 8658 3325 8644 3310 8651
      3306 8660 3308 8688 3294 8689 3283 8715
      3287 8742 3301 8742 3303 8775 3332 8783

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 3, 1:23 PM CDT, 19 minutes earlier.

Area forecast discussion, May 3, 1:23 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT SUN MAY 3 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

ONGOING CONVECTION ACROSS THE SOUTHWEST AND CENTRAL SECTIONS OF THE
AREA. MAIN CONCERN WILL BE IF THE MAIN BOWING SEGMENT ACROSS THE
SOUTHWEST WILL TRACK EAST NORTHEAST OR MOVE MORE NORTHEASTWARD OVER
THE NEXT FEW HOURS. THIS DERECHO WILL BE MOVING INTO A MORE
FAVORABLE CONDITIONS AND WILL NEED TO BE WATCHED EXCLUSIVELY.

&&

.AVIATION...18Z TAF DISCUSSION.

TWO LINES OF SHOWERS AND THUNDERSTORMS OUT THERE THIS AFTERNOON. ONE
IMPACTING TCL AND WILL MOVE INTO BHM AND EET WITHIN THE NEXT HOUR.
THE SECOND LINE IS MOVING INTO SOUTHWESTERN ALABAMA IN THE FORM OF A
DERECHO. MAIN CONCERN FOR TAFS WILL BE THE ONGOING POSSIBILITY FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. GUSTY WINDS
WILL BE POSSIBLE...WITH MVFR CONDITIONS DURING STRONGER STORMS...AND
BRIEF PERIODS OF IFR VIS POSSIBLE. AFTER 3 TO 4Z MVFR CIGS ACROSS
ALL AREAS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY MOVE AFTER
9Z TOMORROW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH WEST COUNTIES
THIS AFTERNOON AND TONIGHT.

&&
Hazardous weather outlook, May 3, 1:30 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN MAY 3 2009

ALZ011>015-017>050-041645-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE LIKELY ACROSS AREAS GENERALLY ALONG AND SOUTH OF A
LINE FROM CARROLTON TO ONEONTA.  THE MAIN THREATS WITH THESE STORMS
WILL BE STRONG DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES.  THE
FIRST AND PRIMARY THREAT WILL BE FROM UNTIL 5 PM.  HOWEVER...A
SECONDARY LINE OF SEVERE THUNDERSTORMS IS ALSO POSSIBLE LATER THIS
EVENING AND THROUGH THE OVERNIGHT HOURS.

THERE IS ALSO THE THREAT OF FLASH FLOODING ACROSS WESTERN ALABAMA.
DUE RECENT HEAVY RAINFALL ACROSS WEST ALABAMA...THIS AREA HAS
BETTER CHANCES FOR FLASH FLOODING THIS AFTERNOON AND TONIGHT...BUT
AREAS OUTSIDE THE FLASH FLOOD WATCH COULD EXPERIENCE FLOODING IF
STORMS TRAIN OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL ALABAMA
MONDAY AFTERNOON. THE MAIN THREAT IS WIND GUSTS OF 35 TO 45 MPH
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NEEDED THIS
AFTERNOON AND WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 3, 9:30 AM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 AM CDT SUN MAY 3 2009

ALZ022-030-031-031530-
GREENE-PICKENS-SUMTER-
930 AM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND SUMTER COUNTIES
UNTIL 1030 AM CDT...

AT 930 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PANOLA TO 18 MILES WEST OF
CUBA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
ALICEVILLE TO 18 MILES WEST OF CUBA...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MEMPHIS.
  PANOLA.
  GEORGE DOWNER AIRPORT.
  ALICEVILLE.
  EMELLE.
  PLEASANT RIDGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA.
Special weather statement, May 3, 10:55 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CDT SUN MAY 3 2009

ALZ030>032-031645-
GREENE-HALE-SUMTER-
1055 AM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND SUMTER COUNTIES
UNTIL 1145 AM CDT...

AT 1052 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BLUFFPORT...OR 6 MILES EAST OF LIVINGSTON...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BLUFFPORT.
  TISHABEE.
  BOLIGEE.
  THORNHILL.
  FORKLAND.
  WALDEN QUARTERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 3, 12:46 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT SUN MAY 3 2009

ALZ023>025-034-031830-
BIBB-JEFFERSON-SHELBY-TUSCALOOSA-
1246 PM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND
TUSCALOOSA COUNTIES UNTIL 130 PM CDT...

AT 1245 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODSTOCK JUNCTION TO LOW
GAP...OR ALONG A LINE EXTENDING FROM 17 MILES NORTH OF CENTREVILLE TO
15 MILES WEST OF BRENT...MOVING NORTHEAST AT 40 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOW GAP.
  ABERNANT.
  CAFFEE JUNCTION.
  TANNEHILL IRONWORKS STATE PARK.
  MCCALLA.
  RAIMUND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR SOUTHEASTERN
ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 3, 1:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TORNADO          MCCALLA                 33.35N 87.01W
05/03/2009                   JEFFERSON          AL   AMATEUR RADIO

            ON THE GROUND RIGHT NOW

&&

10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:02 PM CDTTornado WarningBMXWalker43 min
May 2, 7:21 PM CDTSevere Thunderstorm WarningBMXBlount24 min
May 2, 7:34 PM CDTTornado WarningBMXBlount, Jefferson, Walker56 min
May 2, 7:56 PM CDTAreal Flood AdvisoryBMXLamar, Marion4 hr
May 2, 7:56 PM CDTFlash Flood WatchBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more9 hr
May 2, 8:19 PM CDTTornado WarningBMXBlount, Jefferson, St. Clair, Walker41 min
May 3, 5:08 AM CDTFlash Flood WatchBMXBibb, Fayette, Greene, Hale, Lamar, Marion and 6 more16 hr
May 3, 8:37 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter53 min
May 3, 11:28 AM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Tuscaloosa15 min
May 3, 12:29 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter61 min
May 3, 12:50 PM CDTTornado WarningBMXGreene, Hale, Marengo, Sumter55 min
May 3, 12:54 PM CDTTornado WarningBMXBibb, Jefferson, Shelby, Tuscaloosa51 min
May 3, 12:58 PM CDTTornado WarningBMXGreene, Hale, Sumter62 min
May 3, 1:18 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Greene, Hale, Marengo, Perry and 2 more57 min
May 3, 1:23 PM CDTTornado WarningBMXJefferson, Shelby67 min
May 3, 1:33 PM CDTTornado WarningBMXBibb, Chilton, Dallas, Hale, Perry42 min
May 3, 1:40 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa50 min
May 3, 1:40 PM CDTTornado WarningBMXBibb, Greene, Hale, Perry, Tuscaloosa50 min
May 3, 1:46 PM CDTTornado WarningBMXJefferson, Shelby44 min
May 3, 1:55 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Coosa, Dallas, Elmore and 6 more65 min
May 3, 2:02 PM CDTTornado WarningBMXJefferson, St. Clair, Shelby, Talladega58 min
May 3, 2:32 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Bullock, Chilton, Clay, Coosa and 7 more58 min
May 3, 2:48 PM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne, St. Clair, Talladega57 min
May 3, 3:17 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Chambers, Coosa, Elmore, Lee and 5 more73 min
May 3, 3:20 PM CDTSevere Thunderstorm WarningBMXCalhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more55 min
May 3, 3:21 PM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne54 min
May 3, 3:25 PM CDTTornado WarningBMXCalhoun, Clay, Cleburne, Talladega18 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningBMXChambers, Cleburne, Randolph34 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Russell34 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.